Virginia, 2011

Damaging Wind and Lightning Strike in Virginia, August 6, 2011

August 6, 2011 · NWS RNK · 3 events in 3 counties and zones

A weak upper air storm system, combined with typical summer instability, triggered a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak upper air storm system, combined with typical summer instability, triggered a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 6, 4:23 PM EST, 37 minutes earlier.

Area forecast discussion, Aug 6, 4:23 PM EST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT SAT AUG 6 2011

.SYNOPSIS...
LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
SOUTHERN UNITED STATES WITH NEARLY ZONAL WESTERLY FLOW OVER THE
NORTHERN CONUS INTO NEXT WEEK. A WEAK SURFACE FRONT WILL MEANDER
ALONG THE NORTHERN PERIPHERY OF THE RIDGE OF HIGH PRESSURE FROM
THE CENTRAL PLAINS STATES TO THE CAROLINAS. THIS FRONT WILL BE THE
FOCUS FOR SHOWERS AND STORMS THE NEXT SEVERAL DAYS.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 520 PM SATURDAY...

UPDATING TO LOWER POPS IN ALL EXCEPT THE NORTH INTO THE OVERNIGHT
WITH MOST ONGOING ORGANIZED CONVECTION FROM THE ROANOKE VALLEY AND
POINTS NORTH ATTM. WITH THE PASSING WEAK MID LEVEL TROF AXIS AND
LITTLE REMAINING UPSTREAM FORCING INTO EARLY TONIGHT...EXPECT
MOST SPOTS TO JUST HAVE SCATTERED COVERAGE WITH POP UP STORMS DUE
TO OUTFLOW AND RESIDUAL INSTABILITY. THUS LOWERING POPS TO JUST
CHANCE MOST SPOTS THIS EVENING...WITH LOW LIKELYS NORTH AND NW
WHERE THINK COVERAGE WILL REMAIN A BIT MORE WIDESPREAD OVER THE
NEXT FEW HOURS. REMAINDER UNCHANGED FOR NOW.

PREVIOUS DISCUSSION BELOW...

UPPER LEVEL DISTURBANCE/SHORT WAVE AXIS WAS ALONG THE BLUE RIDGE
MOVING EAST...AND KICKING OFF SCATTERED SHRA/TSRA. ANOTHER
DISTURBANCE WAS OVER THE WESTERN OHIO VALLEY...AND IS PROGGED TO
MOVE THROUGH THE AREA EARLY SUNDAY MORNING.

LAZY FLOW ALOFT WILL STRENGTHEN TONIGHT AS SURGE OF STRONGER
WESTERLY WINDS ARRIVE BEHIND BOTH PASSING SHORT WAVES. WESTERLY 85H
WINDS OF 25-30 KTS ARE FCST TONIGHT AND SUNDAY.

UNTIL THE PASSAGE OF THE SHORTWAVES...LOOK FOR SCATTERED SHRA/TSRA.
ONCE THE WINDS BECOME WESTERLY...DOWNSLOPE FLOW SHOULD LIMIT
COVERAGE OF SHOWERS TO JUST THE WESTERN SLOPES. MAINTAINED LOW
CHC POPS SUNDAY...BUT MAINLY DURING THE MORNING. ONCE THE
WESTERLIES COMPLETELY TAKE OVER SUNDAY...SUBSIDENCE SHOULD RESULT
IN FEWER CLOUDS... INCREASED SOLAR INSOLATION...AND COMPRESSIONAL
WARMING. AS SUCH THINK TEMPS SUNDAY WILL BE 5 TO 7 DEGREES WARMER
COMPARED TO SATURDAY...ESPECIALLY FOR AREAS EAST OF THE BLUE
RIDGE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 345 PM SATURDAY...

SURFACE FRONT TO MOVE TO THE MID ATLANTIC COAST SUNDAY NIGHT AND
BECOME A STATIONARY LEE TROUGH THROUGH THE REST OF THE PERIOD. LOW
LEVEL FLOW BEHIND THIS BOUNDARY AND THROUGH MUCH OF THE PERIOD WILL
BE WESTERLY. A THETA-E RIDGE WILL REMAIN ACROSS THE TENNESSEE/OHIO
VALLEY MONDAY...THEREFORE THIS WESTERLY WIND WILL ADVECT HEAT AND
MOISTURE INTO THE REGION. DOWNSLOPING FLOW EAST OF THE BLUE RIDGE
MAY DRY SOME OF THIS MOISTURE DUE TO COMPRESSION WHILE ALLOWING
TEMPERATURES TO WARM INTO THE M/U 90S IN THE PIEDMONT. ANY SHOWERS
DEVELOPING IN THIS THETA-E RIDGE MONDAY WILL MOVE INTO EXTREME
WESTERN RNK CWA DURING THE AFTERNOON...THEN DIMINISH IN AREAL
COVERAGE IN THE EVENING/MOVING EAST TO THE BLUE RIDGE. TIMING OF
SHOWERS COULD REDUCE TEMPERATURES ACROSS THE MOUNTAINS...BUT
TEMPERATURES WILL REMAIN ABOVE NORMAL.

TUESDAY...THETA-E BOUNDARY DRIFTS EAST AND OVER THE AREA WHILE THE
LEE TROUGH BACKS INTO THE PIEDMONT. A PRE-FRONTAL SHORT WAVE AND
AMBLE MOISTURE WILL BRING STRONG TO SEVERE STORMS TO THE AREA.
CONVECTION COULD START AS EARLY AS 10 AM AND SHOULD LAST UNTIL 10 PM
TUESDAY EVENING...ESPECIALLY EAST OF THE BLUE RIDGE. ONCE THESE
STORMS MOVE EAST OF THE PIEDMONT...DRIER COOLER AIR WILL FILTER IN
TO THE AREA. TEMPERATURES ARE EXPECTED TO DROP TO SEASONAL LEVELS
WITH A NOTICEABLE DROP IN HUMIDITIES.

YESTERDAYS MODELS HAD BEST CHANCE OF SHOWERS COMING ACROSS THE AREA
WEDNESDAY. TODAY...THEY ARE FOCUSING ON PRE-FRONTAL
CONVECTION/SHORT WAVE. WILL REDUCE POPS ON WEDNESDAY WHILE
INCREASING POPS ON TUESDAY. CONFIDENCE RELATIVELY LOW WITH TIME
SHIFT...SO WILL KEEP TUESDAY AT 30-50 PERCENT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 345 PM SATURDAY...

COOL FRONT WILL MOVE EAST OF THE AREA WEDNESDAY MORNING. SOME
LINGERING MOISTURE MAY BE AVAILABLE TO PRODUCE SOME ISOLATED SHOWERS
ACROSS THE MOUNTAINS...WHILE A WEST WIND LIMITS ACTIVITY EAST OF THE
BLUE RIDGE. HIGH PRESSURE WILL TRACK ACROSS THE OHIO VALLEY
THURSDAY...NEW ENGLAND ON FRIDAY AND IN THE MID ATLANTIC NEXT
SATURDAY. THIS HIGH WILL KEEP THE REGION DRY AND TEMPERATURES NEAR
NORMAL. DEPENDING ON HOW THINGS EVOLVE LATER IN THE WEEK...HIGH
PRESSURE COULD DRIFT OFF THE COAST SATURDAY WITH A SOUTHEAST FLOW
INCREASING FROM THE ATLANTIC. OVERRUNNING RAIN IS POSSIBLE BUT FOR
NOW ONLY HAVE AN INCREASE IN SKY COVER.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
AS OF 345 PM SATURDAY...

SCATTERED SHOWERS...EMBEDDED TSTMS POSSIBLE THIS EVENING
ASSOCIATED WITH VORT AXIS MOVING EAST THROUGH THE AREA. LULL IN
ACTIVITY EXPECTED LATE THIS EVENING AND MOST OF OVERNIGHT. ANOTHER
UPPER LEVEL DISTURBANCE IS EXPECTED TO COME THROUGH EARLY SUNDAY
MORNING AND MAY BE ACCOMPANIED BY MORE SHOWERS.

WIND FLOW WILL PREDOMINATELY BE FROM THE WEST TONIGHT AND SUNDAY.
THIS SHOULD LIMIT CLOUD COVER...ALTHOUGH STILL THINK PERIOD OF
MVFR POSSIBLE TONIGHT DUE TO LIGHT FOG OR HAZE. 5000 FOOT WINDS
ARE FORECAST TO BE 25-30 KTS ON SUNDAY...AND WILL LIKELY RESULT
IN SOME SURFACE GUSTS OF 20 KTS DURING THE DAY SUNDAY.

COVERAGE OF PRECIPITATION SUNDAY AFTERNOON SHOULD BE LESS THAN
COMPARED TO SATURDAY. THIS SHOULD RESULT IN LARGER AREAS OF VFR
FOR SUNDAY AFTERNOON.

INTO NEXT WEEK THE PATTERN LOOKS TO REMAIN FAIRLY ACTIVE WITH
PERIODIC WEAK UPPER LEVEL DISTURBANCES PASSING THROUGH FROM THE
WEST...BRINGING THE POTENTIAL FOR SCATTERED THUNDERSTORM ACTIVITY
WITH EACH ONE...BUT THERE COULD BE A DAY OR TWO BREAK IN THE
ACTION EARLY IN THE WEEK BEHIND A STRONGER FRONT.

&&

.CLIMATE...
RECORD HIGH MINIMUM TEMPERATURES FOR SATURDAY AUGUST 6TH:

ROANOKE...74 SET IN 2007
LYNCHBURG...81 SET IN 1918
DANVILLE...75 SET IN 1981
BLACKSBURG...68 SET IN 2007
BLUEFIELD...72 SET IN 2006

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH/PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM
CLIMATE...
Hazardous weather outlook, Aug 6, 2:44 PM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT SAT AUG 6 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-071945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
344 PM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. THUNDERSTORMS WILL BRING HEAVY DOWNPOURS...WHICH MAY
PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL APPROACH THE REGION TUESDAY. SCATTERED STRONG TO
SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS BEING THE MAIN
THREAT. HEAVY DOWNPOURS ALSO POSSIBLE...WHICH MAY PRODUCE
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Aug 6, 1:00 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT SAT AUG 6 2011

VAZ016-017-032-061900-
CARROLL VA-FLOYD VA-PATRICK VA-
200 PM EDT SAT AUG 6 2011

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD AND PATRICK
COUNTIES...

AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FANCY GAP...
MOVING EAST AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GLADESBORO AROUND 210 PM...DUGSPUR AROUND 220
PM...GROUNDHOG MOUNTAIN...AND ARARAT AROUND 230 PM...LAUREL FORK
AROUND 235 PM...WILLIS AROUND 250 PM AND MEADOWS OF DAN AROUND 255
PM.

LAT...LON 3657 8080 3677 8084 3692 8049 3698 8015
      3690 8020 3687 8023 3686 8021 3670 8028
      3656 8043
Special weather statement, Aug 6, 1:23 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT SAT AUG 6 2011

WVZ045-061900-
GREENBRIER WV-
223 PM EDT SAT AUG 6 2011

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEWISBURG...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GREENBRIER RIVER TRAIL AROUND 230 PM...
LEWISBURG AIRPORT AROUND 235 PM AND FRANKFORD AROUND 245 PM.

LAT...LON 3781 8021 3781 8022 3773 8056 3782 8063
      3798 8030

16

The radar

The Roanoke radar (KFCX), 21 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Lightning, Montgomery

When
August 6, 5:00 PM EST
Where
Montgomery County, 0.93 mi S of Merrimac
Property damage
$275,000
Reported by
Newspaper
Coordinates
37.167, -80.433

A lightning strike caused an apartment house to catch fire, resulting in $275,000 worth of damage.

Thunderstorm Wind, Pittsylvania

When
August 6, 6:15 PM EST to 6:17 PM EST
Where
Pittsylvania County, 1.11 mi E of Danville City
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
36.570, -79.260

Dime size hail was also reported along with a few 5 to 6 inch diameter tree limbs down. In addition, the spotter reported seeing a funnel cloud.

Heavy Rain, Halifax

When
August 6, 9:00 PM EST to 10:00 PM EST
Where
Halifax County, 2.35 mi NNE of Alton
Reported by
Public
Coordinates
36.600, -78.980

Rains of 2.70 to 3.10 inches fell in about 1 hour at several residences near the Country Mart along Cluster Springs Road. Water ran into the back of the business from poor drainage. No significant water damage was reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345296, 327546, 327549.